Alert archive / Texas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 79, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 27, 2013, 5:07 PM CDT for Cottle County, Hall County, Motley County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 2013, 5:07 PM CDT (22:07 UTC)
- Expired
- May 27, 2013, 5:30 PM CDT
- In force
- 23 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
Counties Cottle County, TX, Hall County, TX, Motley County, TX
The radar
The Lubbock radar (KLBB), 130 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 3:47 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.1 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 989 J/kg
- Mixed-layer CIN
- -375 J/kg
- Mixed-layer LCL
- 1411 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:56 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, May 27, 3:56 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 356 PM CDT MON MAY 27 2013 .SHORT TERM... ISOLATED POTENTIALLY SEVERE TS STILL ON TARGET LATE THIS AFTN AND THIS EVENING ALONG AND EAST OF THE DRYLINE. AT 20Z THE DRYLINE WAS LOCATED NEAR A MEMPHIS TO RALLS TO O'DONNELL LINE WHILE SATELLITE SHOWED A QUICKLY DEVELOPING CU FIELD EAST TO SOUTH OF LUBBOCK. VISUALLY MUCH OF THE CU OF THE MODERATE TO TOWERING VARIETY. AS SUCH NO SIGNIFICANT CHANGES TO BE MADE TO THE FCST FOR THIS EVENING AND OVERNIGHT. TUESDAY COULD BE INTERESTING WITH POTENTIALLY A COUPLE OF PERIODS OF ACTIVE WEATHER. THE FIRST IS TUESDAY MORNING WITH SOME MODELS GENERATING SOME ELEVATED CONVECTION IN THE 12Z-18Z TIME FRAME ASSOCIATED WITH AN UPPER SHORT WAVE TROUGH LOCATED OVER SWRN ARIZONA MID-AFTERNOON TODAY. THE SECOND PERIOD COMES IN THE AFTN ASSOCIATED WITH THE DRYLINE. A MORE SIGNIFICANT UPPER TROUGH PROGGED TO MOVE OVER THE CNTL ROCKIES TUESDAY WILL HELP HOLD THE DRYLINE FURTHER WEST TUESDAY AFTN WHILE LOWERING HEIGHTS ASSOCIATED WITH THE TROUGH AND POTENTIALLY FAVORABLE UPPER LEVEL FLOW SUGGEST THE CAP MAY BE EASIER TO BREAK. CONTINUE TO THINK THAT CHANCE POPS JUSTIFIED FOR AT LEAST THE NERN HALF OF THE FCST AREA WITH A REASONABLY HIGH CONDITIONAL PROBABILITY OF SEVERE. WILL BE INTERESTING TO SEE HOW THE MORNING CONVECTION...SHOULD IT DEVELOP...END UP AFFECTING THE AFTN SET UP. THAT ONE POSSIBILITY ENOUGH TO KEEP FROM RAISING POPS TOWARD 40 OR 50 PCT ATTM. && .LONG TERM... LARGE SCALE FORCING FOR ASCENT WILL BE ON THE INCREASE TUESDAY NIGHT INTO WEDNESDAY AS HEIGHTS ALOFT BEGIN TO FALL IN RESPONSE TO AN APPROACHING TROUGH FROM THE GREAT BASIN AND INTERMOUNTAIN WEST REGION. A 100+ KNOT UPPER JET STREAK WILL DIVE THROUGH THE BACKSIDE OF THIS FEATURE GIVING IT A NEGATIVELY TILTED ORIENTATION AND SUBSEQUENTLY PLACING WEST TEXAS IN VICINITY OF THE ASCENDING LEFT EXIT REGION OF THIS JET. NOCTURNAL LOW LEVEL JET WILL RAMP UP TO 40-50 KNOTS TUESDAY EVENING/NIGHT AHEAD OF THIS INCREASING FLOW ALOFT...PROMOTING INCREASING WESTERLY BULK SHEAR VECTORS APPROACHING 40-50 KNOTS AT TIMES. ORTHOGONAL NATURE OF THESE VECTORS TO THE RETREATING DRYLINE MAY SUPPORT DISCRETE SUPERCELLS EARLIER IN THE EVENING BECOMING ELEVATED AS BOUNDARY LAYER STABILIZATION OCCURS. MAY SEE A BRIEF TORNADO THREAT EARLY IN THE EVENING...BEFORE LARGE HAIL AND WIND GUSTS BECOME THE MAIN IMPACTS. STORMS WILL LIKELY MESH INTO A COMPLEX AS THEY TURN INTO THE INCREASING MOIST AXIS PROVIDED BY THE LOW LEVEL JET...ALLOWING ACTIVITY TO PERSIST INTO THE OVERNIGHT HOURS. CONTINUED HEIGHT FALLS COINCIDING WITH PEAK HEATING WEDNESDAY WILL MAINTAIN STORM CHANCES...BUT FARTHER EASTWARD MIXING OF THE DRYLINE AHEAD OF THE APPROACHING UPPER TROUGH SHOULD KEEP COVERAGE CONFINED FARTHER EAST MAINLY ACROSS PORTIONS OF THE ROLLING PLAINS AND EXTREME SOUTHEAST PANHANDLE. CONVECTION THAT GETS GOING WILL HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE ALONG AND AHEAD OF THE DRYLINE...WHERE CONVERGENCE SHOULD BE SOMEWHAT MORE PRONOUNCED AS A LEE TROUGH PUSHES NEAR THE OKLAHOMA AND TEXAS PANHANDLES. RISING HEIGHTS COMBINED WITH DEEP MIXING IN WAKE OF THE DRYLINE SHOULD KEEP CONVECTION SUPPRESSED THURSDAY. EVEN IF THE DRYLINE CAN HOLD UP ACROSS PORTIONS OF THE ROLLING PLAINS...LARGER SCALE SUBSIDENCE WILL LIKELY PRECLUDE DEVELOPMENT. FRIDAY/S CHANCES WILL RESIDE ON THE PLACEMENT AND TIMING OF AN APPROACHING FRONT FROM THE NORTH. CURRENT INDICATIONS ARE THIS FEATURE WILL ARRIVE LATER FRIDAY OR INTO SATURDAY...LIMITING ITS EFFECTIVENESS ON CONVECTIVE INITIATION. WILL LEAVE SLIGHT CHANCE POPS IN ACROSS EASTERN ZONES AT THIS TIME GIVEN UNCERTAINTY THIS FAR OUT. DRIER AIR WILL FILTER IN BEHIND THE FRONT...BEFORE HOPEFUL MOISTURE RETURN CAN OCCUR EARLY NEXT WEEK AS AN UPPER RIDGE ATTEMPTS TO SET IN AND PROMOTE WARMING TEMPERATURES FOR THE FIRST WEEK OF JUNE. && .FIRE WEATHER... ELEVATED TO BRIEFLY CRITICAL CONDITIONS WILL OCCUR WEDNESDAY AS DEEP MIXING TAKES PLACE BEHIND THE DRYLINE...MAINLY WEST OF THE INTERSTATE 27/US 87 CORRIDOR. THE FIRE WEATHER THREAT MAY BE ENHANCED FROM ANY LIGHTNING ASSOCIATED WITH NEARBY THUNDERSTORMS. RED FLAG MINUTES WILL INCREASE FARTHER EAST INTO THURSDAY BEHIND AN UPPER LEVEL TROUGH VEERING WINDS AND PUSHING THE DRYLINE YET FARTHER EAST AND OFF THE CAPROCK. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 94 65 91 60 92 / 10 10 20 30 20 TULIA 95 67 90 63 89 / 10 10 30 30 20 PLAINVIEW 97 69 89 64 90 / 10 10 30 30 20 LEVELLAND 97 67 91 64 93 / 10 10 20 30 20 LUBBOCK 98 70 90 66 92 / 10 10 20 30 20 DENVER CITY 96 64 92 64 93 / 10 10 20 30 20 BROWNFIELD 96 66 91 65 93 / 10 10 20 30 20 CHILDRESS 99 72 89 69 86 / 20 20 30 30 40 SPUR 96 69 90 67 88 / 20 20 30 30 30 ASPERMONT 96 72 91 70 87 / 10 20 30 30 40 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 07/31
Hazardous weather outlook, May 27, 11:20 AM CDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1120 AM CDT MON MAY 27 2013 TXZ021>044-281630- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1120 AM CDT MON MAY 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE ISOLATED SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON INTO EARLY EVENING ACROSS THE ROLLING PLAINS...GENERALLY EAST OF A LINE FROM MEMPHIS TO POST. STRONG DAYTIME HEATING COMBINED WITH ABOVE NORMAL MOISTURE VALUES EAST OF THE DRYLINE WILL CREATE A STRONGLY UNSTABLE ENVIRONMENT. WHILE A LAYER OF WARM AIR ALOFT WILL SUPPRESS DEVELOPMENT MUCH OF THE AFTERNOON...STORMS ARE EXPECTED TO FORM ALONG AND EAST OF THE DRYLINE BY EARLY EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL TO GOLF BALL SIZE AND DAMAGING WIND GUSTS IN EXCESS OF 65 MPH. THERE WILL BE A BRIEF WINDOW FOR TORNADOES ESPECIALLY ALONG THE NORTHERN EXTENT OF THE DRYLINE IN THE VICINITY OF NORTHWEST TEXAS AND SOUTHWEST OKLAHOMA. FIRE WEATHER ELEVATED TO BRIEFLY CRITICAL FIRE WEATHER CONDITIONS WILL EXIST WEST OF THE DRYLINE...GENERALLY ACROSS THE SOUTH PLAINS AND SOUTHWEST PANHANDLE WHERE VERY LOW DAYTIME HUMIDITY VALUES WILL OCCUR ALONG WITH GUSTY SOUTHWEST WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE THREAT FOR SEVERE WEATHER WILL CONTINUE TUESDAY INTO EARLY THURSDAY AS MORE SCATTERED STORMS DEVELOP IN THE VICINITY OF THE DRYLINE...WHICH WILL AT TIMES BISECT THE SOUTH PLAINS. ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED NEAR THE NEW MEXICO BORDER...WHILE LIGHTNING-CAUSED FIRE STARTS ARE POSSIBLE ACROSS MOST OF THE AREA THROUGH MID-WEEK. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON INTO THE EVENING ACROSS PORTIONS OF THE ROLLING PLAINS.
In the hours before
Special weather statement, May 27, 4:18 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 418 PM CDT MON MAY 27 2013 TXZ030-031-036-037-272145- CROSBY-DICKENS-FLOYD-MOTLEY- 418 PM CDT MON MAY 27 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CROSBY...DICKENS...FLOYD AND MOTLEY COUNTIES... AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS FROM CROSBYTON TO ROARING SPRINGS...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THESE STORMS. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. IN ADDITION...DEADLY CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE. LAT...LON 3410 10089 3375 10066 3359 10117 3377 10131 TIME...MOT...LOC 2117Z 238DEG 15KT 3374 10107 24
Special weather statement, May 27, 4:40 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 440 PM CDT MON MAY 27 2013 TXZ036-037-272215- CROSBY-DICKENS- 440 PM CDT MON MAY 27 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CROSBY AND DICKENS COUNTIES... AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTH OF CROSBYTON...MOVING NORTHEAST AT 20 MPH. PENNY SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 3381 10118 3352 10080 3341 10124 3352 10142 TIME...MOT...LOC 2140Z 230DEG 18KT 3353 10123 GUSEMAN
Special weather statement, May 27, 4:45 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
445 PM CDT MON MAY 27 2013
TXZ031-036-037-272215-
CROSBY-DICKENS-MOTLEY-
445 PM CDT MON MAY 27 2013
...SIGNIFICANT WEATHER ADVISORY FOR CROSBY...DICKENS AND MOTLEY
COUNTIES...
AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 18 MILES SOUTHWEST OF
MATADOR...MOVING NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THESE
STORMS AS THEY CROSS HIGHWAY 70.
GUSTY WINDS MAY CAUSE AREAS OF BLOWING DUST NEAR THE STORMS...LOOSE
OBJECTS CAN BE BLOWN AROUND BY THE WINDS. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THIS STORMS HAVE PASSED.
LAT...LON 3385 10053 3364 10101 3384 10116 3384 10104
3397 10103 3431 10086 3431 10052
TIME...MOT...LOC 2144Z 232DEG 15KT 3383 10100
24The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 4:18 PM CDT | Special Weather Statement | LUB | Motley | 27 min |
| May 27, 4:40 PM CDT | Special Weather Statement | LUB | Crosby | 35 min |
| May 27, 4:45 PM CDT | Special Weather Statement | LUB | Motley | 30 min |
| May 27, 5:10 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, Motley | 65 min |
| May 27, 5:31 PM CDT | Special Weather Statement | LUB | Dickens | 29 min |
| May 27, 5:33 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle, Hall | 42 min |
| May 27, 6:00 PM CDT | Severe Thunderstorm Warning | LUB | Childress | 15 min |
| May 27, 6:05 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, Dickens, King, Motley | 40 min |
| May 27, 6:05 PM CDT | Severe Thunderstorm Warning | LUB | Childress | 40 min |
| May 27, 6:25 PM CDT | Special Weather Statement | LUB | Garza | 35 min |
| May 27, 6:29 PM CDT | Severe Thunderstorm Warning | LUB | Garza | 31 min |
| May 27, 6:45 PM CDT | Special Weather Statement | LUB | Motley | 30 min |
| May 27, 6:58 PM CDT | Special Weather Statement | LUB | Dickens | 32 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.